Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Splitting 600mg Sustiva Tablets
Mar 20, 2005

I have been taking 600mg Sustiva for about 2 years. I developed insomnia from the Sustiva. To alleviate it, I began cutting my 600 mg tablets in two so I took about 2/3 at night and 1/3 in the morning. This helped a lot. When I told my PA I had been doing this for a month now, she said I have probably developed resistance to Sustiva because I did not take the medication as directed. I felt it was safe because the intracellular half life of Sustiva is over 40 hours. Should I be worried?

Response from Dr. Sherer

As there has never been a study to my knowledge that tests Sustiva drug levels after the tablets are cut and taken as you have done, I have no basis for a specific answer to your question. In general, though, its not a good idea to alter your medications in any way beyond the way in which they are prescribed, for just this reason. All of the drug level studies with Sustiva have been done with once daily dosing.

As there is a wide range of drug levels achieved with 600mg once daily, it is possible that you have maintained an adequate level in spite of this method. Time will tell, i.e. ongoing viral loads and CD4 cell counts, and, if necessary, a resistance test.

The larger problem here is that you had a legitimate problem - insomnia - on Sustiva, and there are many other possible solutions for this other than splitting the pills. Many patients tolerate Sustiva when taken in the morning, either right away or after the first month of evening doses. Other patients simply use sleep aids during the first month, after which the need usually diminishes.

Most importantly, had you contacted your physician, you would have come up with a solution that would not raise these concerns. In future, talk to your doctor first before changing your prescription in this way.


Previous
How usual/unusual are these T cell trends?
Next
Reason to switch to TZV + TFV ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement